Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 7, 2018, 4:12 PM MDT for Doña Ana County, Luna County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2018, 4:12 PM MDT (22:12 UTC)
- Expired
- Oct 7, 2018, 4:45 PM MDT
- In force
- 33 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Doña Ana County, NM, Luna County, NM
The radar
The El Paso radar (KEPZ), 53 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
012
WUUS54 KEPZ 072212
SVREPZ
NMC013-029-072245-
/O.NEW.KEPZ.SV.W.0069.181007T2212Z-181007T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
412 PM MDT SUN OCT 7 2018
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
East central Luna County in south central New Mexico...
Southwestern Dona Ana County in south central New Mexico...
* Until 445 PM MDT.
* At 408 PM MDT, a severe thunderstorm was located 14 miles southeast
of Akela, or 28 miles southwest of Las Cruces, moving northeast at
55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Corralitos...
Interstate 10 between Mile Makers 110 and 133
and Picacho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3196 10716 3206 10737 3242 10721 3238 10684
TIME...MOT...LOC 2208Z 209DEG 50KT 3213 10720
HAIL...1.00IN
WIND...60MPH
$$
TSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 2:16 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Oct 7, 2:16 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 216 PM MDT Sun Oct 7 2018 .SYNOPSIS... Cooler air is moving into the region as a slow moving upper low moves into the Four Corners region. Isolated to scattered showers and thunderstorms can be expected through Monday ahead of this low. The coolest temperatures of the season are expected Tuesday morning. As the low finally moves east of area Tuesday, temperatures will start to warm midweek with dry conditions returning. The remnants of Tropical Storm Sergio could move into the region late in the week and bring the potential for some moderate to heavy rain followed by cooler temperatures. && .DISCUSSION... A couple of periods to focus on this forecast. First is the near term with upper low currently near the UT/AZ border with several disturbances and an associated cold front starting to move into NW CWA. Currently there is some widely scattered showers and thunderstorms west of Rio Grande but moving quickly NE with additional storms in AZ associated with front which will move through area overnight. Good agreement among models in near term that there will be some shower activity through night, especially west closer to upper low. With little eastward movement to low Monday, expect similar isolated to scattered shower activity through the day. Not much instability given how close we are to upper low, but low level moisture is lacking with dew points falling into the mid 30s to lower 40s. Temperatures will be much cooler tomorrow with highs only in the mid 60s west to mid 70s far east. Upper trough axis will finally push through area Monday night/Tuesday with little additional precipitation expected at least until the end of the week. Temperatures will remain cool Tuesday with highs similar to Monday, but overnight lows will be the coolest of the season. Most lowland locations will be in the 40s to lower 50s with 30s in the mountains and possibly dropping below freezing in favored valley locations and around Cloudcroft. Southwest flow develops as a cutoff low develops out of a digging trough along the Pacific coast. How exactly this low develops will be key to how the remnants of TS Sergio move through the region. GFS has been all over the place from run to run with 12Z model looking similar to yesterday bringing bulk of moisture through eastern AZ/far western NM. EC has been more consistent last couple of runs and bringing moisture along the NM/MX border region with bulk of it to the south. GFS ensembles have a little support for the EC, but several support operational GFS but trend a little slower. For now lowered POPs given in the model blend to 30-50 percent areawide starting late in the week. After tropical remnants move through, cutoff low stalls off to the west of the area and will keep some precip chances going along with a back door next weekend which could keep highs in the 60s or cooler areawide. && .AVIATION...Valid 08/00Z-09/00Z... Upper trough moves in bringing stronger west to west-southwest winds between 10 to 20 kts and gusts to around 30 to 35 kts. Winds should start diminishing after 6z to around 10 kts. Showers and isolated thunderstorms are expected between 0Z to 6Z, then some lingering showers mostly in area mountains. Isolated mountain areas may observe mixed precipitation behind the cold front tonight. Therefore expect mostly VFR conditions through the TAF sites, except near thunderstorms where ceilings and visibilities could be lower into the MVFR or even the IFR categories. && .FIRE WEATHER... Deep upper trough continues to approach the region bringing strong west to west-southwest winds between 10 to 20 mph and gusts around 30 to 35 mph. Isolated to scattered showers with a few embedded thunderstorms are possible through the evening hours. The associated cold front brings colder temperatures behind it, temps will be running about 5 to 10 degrees below normal. Isolated portions of the mountain areas may observe near freezing temperatures in the highest elevations over 9000 feet. These locations may also observe some mixed precipitation with the lingering showers overnight. By mid- week temperatures go back to near normal as drier and warmer air moves in. Towards the end of the week another upper level trough starts to approach the region. However, it will not be by itself as it brings the remnants of a tropical system. This will bring another chance for showers and thunderstorms, and even some chances for significants amounts of rain. && .PRELIMINARY POINT TEMPS/POPS... El Paso 61 72 52 73 / 20 30 30 0 Sierra Blanca 56 73 51 72 / 30 30 40 0 Las Cruces 52 70 45 70 / 20 30 30 0 Alamogordo 55 71 48 68 / 20 20 40 0 Cloudcroft 36 49 31 48 / 40 20 40 10 Truth or Consequences 49 66 45 67 / 20 40 20 20 Silver City 46 57 38 62 / 50 50 20 10 Deming 47 69 42 70 / 30 40 20 0 Lordsburg 46 65 44 68 / 50 40 10 0 West El Paso Metro 58 72 51 71 / 20 30 30 0 Dell City 56 75 46 74 / 30 30 40 0 Fort Hancock 58 76 52 75 / 20 30 40 0 Loma Linda 52 68 47 68 / 20 30 40 0 Fabens 56 73 51 74 / 20 30 30 0 Santa Teresa 54 70 48 71 / 20 30 30 0 White Sands HQ 54 71 47 70 / 20 30 30 0 Jornada Range 50 70 45 70 / 20 30 30 0 Hatch 51 72 44 71 / 20 30 20 0 Columbus 53 69 46 71 / 30 40 20 0 Orogrande 57 71 50 70 / 20 20 40 0 Mayhill 44 62 39 61 / 40 20 40 10 Mescalero 43 60 36 60 / 30 20 40 10 Timberon 43 59 36 58 / 30 20 40 0 Winston 38 57 33 60 / 40 50 20 20 Hillsboro 43 63 41 66 / 30 40 20 10 Spaceport 47 68 42 69 / 20 30 20 10 Lake Roberts 36 53 30 55 / 50 50 20 20 Hurley 42 60 36 64 / 50 50 10 10 Cliff 38 62 35 65 / 50 50 20 10 Mule Creek 41 58 32 61 / 50 60 20 10 Faywood 42 64 38 64 / 40 40 10 10 Animas 47 66 46 70 / 50 40 10 0 Hachita 49 67 42 69 / 40 40 10 0 Antelope Wells 47 66 42 70 / 40 50 20 0 Cloverdale 44 62 42 67 / 50 50 20 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 26/29
Hazardous weather outlook, Oct 7, 7:43 AM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 743 AM MDT Sun Oct 7 2018 NMZ401>417-TXZ418>424-081345- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 743 AM MDT Sun Oct 7 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible across the area today, especially over the higher terrain of the Gila Region. Brief torrential downpours and wind gusts to 50 mph will be the primary hazards associated with these storms, along with cloud to ground lighting strikes. Southwest winds will gust in the 30 to 40 mph range today, strongest in Southwestern New Mexico and along east-facing mountain slopes. Blowing Dust may develop in the vicinity of Lordsburg Playa, periodically creating hazardous driving conditions on Interstate 10. .DAYS TWO THROUGH SEVEN...Monday through Saturday Cooler temperatures will start the week. Some rain showers early Monday morning may mix with snow at higher elevations, generally above 9000 feet, but the impacts will be minimal. The remnants of Hurricane Sergio will impact some portion of the Desert Southwest late in the week with potentially significant rainfall amounts. The exact timing of the system, and who gets the heaviest rainfall is not yet clear. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 7, 3:48 PM MDT, 24 minutes before
Special Weather Statement National Weather Service El Paso TX 348 PM MDT SUN OCT 7 2018 NMZ407-411-072215- Southwest Desert/Mimbres Basin NM- Southern Dona Ana County/Mesilla Valley NM- 348 PM MDT SUN OCT 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA AND SOUTHWESTERN DONA ANA COUNTIES UNTIL 415 PM MDT... At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Columbus, moving northeast at 50 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Aden Crater and Camel Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3221 10741 3212 10694 3178 10724 3179 10753 TIME...MOT...LOC 2147Z 210DEG 45KT 3185 10739 GRZYWACZ
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 3:48 PM MDT | Special Weather Statement | EPZ | Luna | 27 min |
| Oct 7, 4:41 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.